Hail, Hays
- When
- June 10, 3:21 AM CST
- Where
- Hays County, 0.6 mi W of Fitzhugh
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.250, -98.040
A thunderstorm produced golf ball size hail north of Dripping Springs.
Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Isolated thunderstorms developed along a dryline in West Central Texas and moved toward the east. One of these storms produced large hail in South Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 10, 2:03 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 303 AM CDT Sat Jun 10 2023 ...New LONG TERM... .SHORT TERM... (Today through Sunday) Issued at 138 AM CDT Sat Jun 10 2023 An area of convection continues from the storms out west yesterday afternoon and evening. This convection is now in the process of entering Llano and northern Gillespie County. Short-term models continue with a poor handling on ongoing conditions as this complex has shows no signs of weakening in the past several hours. Cloud tops remain near -73C with plenty of lightning. The main hazard with this over the next couple of hours will be locally heavy rainfall with some 2-3 inch one hour totals reported just to our north in the past hour. In addition, some hail will also be possible. Would expect this complex to slowly continue eastward with some slow weakening likely by daybreak. Will update the forecast as needed if it continues longer than expected. Additional showers and storms are expected this afternoon. The highest coverage will be north of our area where the dryline is expected to surge eastward. A lot of the high-res models don't show a lot of convection in our area, but they could be under doing things again. Will show a 20-30 PoP across the northern CWA. SPC has areas north of a Fredericksburg to San Marcos to La Grange line in a Slight risk with a larger Marginal risk to the south. Some areas are in a risk category from SPC with no mentionable precip in our forecast. This is due to it being a conditional threat. Although rain chances are less than 20 percent, if things were to go, the instability alone would be enough to warrant the threat for some severe storms. Most of the activity should be over and out of the region by the late evening hours. Will continue to monitor trends and may have to adjust PoPs south or northward later today. Otherwise, highs today will be in the upper 90s to near 100 degrees in the west. Lows tonight will be in the lower 70s. For Sunday, the heat turns up across the area with dry conditions expected. Short-wave ridging moves into the area which should allow temperatures to reach into the upper 90s to 103 degree range with near 100 degrees expected along and west of the I35 corridor. Elevated dewpoints will allow for most of the area to be at or just below Heat Advisory criteria for Sunday. && .LONG TERM... (Sunday night through Friday) Issued at 301 AM CDT Sat Jun 10 2023 An extended period of above normal temperatures and potentially dangerous heat indices (if the right precautions are not taken) is expected through the long term period. Through early next week, upper level ridging will remain stagnant and centered over the northern half of Mexico, resulting in a slow but steady warming trend and dry conditions through the period. By Tuesday, a majority of the CWA will be seeing highs in the triple digits with the warmest day of the week not expected until Thursday. Record highs may be challenged on a couple days, especially later on in the week. Southerly to southeasterly surface flow in combination with recent rainfall/relatively moist soils (for now at least) will also help keep dewpoints fairly elevated, resulting in the likely need for heat advisories for at least a handful of counties each day of the long term period. For those that would like a reminder on our local criteria for heat advisories, see below: -For most counties: Heat index >= 108F or a temperature >= to 103F. -For Val Verde, Maverick, Zavala, and Dimmit Counties: Heat index or temperature >= 110F. An excessive heat warning cannot be ruled out at some point for a few counties, but that is a lot more borderline at this time. Regardless, with several days of above normal to near record high heat on the way, heat safety messaging will be very important. Just beyond the long term period, there are indications that the ridge over Mexico may shift slightly west which would decrease heights slightly over the region and hopefully offer a bit of relief. && .AVIATION... (06Z TAFS) Issued at 1201 AM CDT Sat Jun 10 2023 VFR conditions will prevail through the period. There are some light elevated showers west of the Rio Grande, but not expecting much of this to to impact the terminal. Additional thunderstorms may be near KAUS late tomorrow afternoon and evening. Rain chances are only near 20 percent and will keep the mention out of the TAF for now. Otherwise, south SSW to SSE winds will prevail with speeds elevated during the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 98 75 101 75 / 30 20 0 0 Austin Bergstrom Intl Airport 97 73 100 73 / 30 20 0 0 New Braunfels Muni Airport 97 73 100 73 / 10 0 0 0 Burnet Muni Airport 96 73 100 74 / 30 20 0 0 Del Rio Intl Airport 101 76 104 79 / 10 0 0 0 Georgetown Muni Airport 98 73 100 73 / 30 20 0 0 Hondo Muni Airport 98 72 100 73 / 10 0 0 0 San Marcos Muni Airport 96 72 99 72 / 20 10 0 0 La Grange - Fayette Regional 93 74 95 74 / 20 20 0 0 San Antonio Intl Airport 97 74 99 74 / 10 0 0 0 Stinson Muni Airport 98 75 100 74 / 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...29 Long-Term...Gale Aviation...29
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 255 PM CDT Fri Jun 9 2023 TXZ171>173-183>194-202>209-217>225-228-102000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 255 PM CDT Fri Jun 9 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A strong storm or two will be possible this evening mainly in Val Verde County. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional strong storms are possible on Saturday from the mid afternoon through the evening across roughly the northern half of south-central Texas. The best chances for storms will be in far northeastern portions of the region from Burnet to Austin to La Grange northeastwards. Large to very large hail and damaging winds will be the primary threats with any activity that develops tomorrow. Very warm temperatures will be returning to the region over the weekend into early next week, and combined with the humidity over the region residents will need to take precautions to guard against heat illness during this time. Heat Advisories will be possible for portions of the area on many days Sunday through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
1158 PM CDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Garden Ridge 29.63N 98.30W
06/08/2023 E1.00 inch Comal TX Public
Delayed report: Twitter photo of quarter
size hail.
&&
BGSpecial Weather Statement
National Weather Service Austin/San Antonio TX
124 AM CDT Sat Jun 10 2023
TXZ171-100715-
Llano TX-
124 AM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Llano
County through 215 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Loyal Valley, or 16 miles southeast of Mason, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castell, Prairie Mountain and Enchanted Rock State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3084 9893 3050 9869 3050 9896 3080 9897
TIME...MOT...LOC 0623Z 233DEG 13KT 3061 9899
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GALESpecial Weather Statement
National Weather Service Austin/San Antonio TX
153 AM CDT Sat Jun 10 2023
TXZ171-172-188-190-100745-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
153 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of northwestern Blanco,
northeastern Gillespie, southeastern Llano and northwestern Burnet
Counties through 245 AM CDT...
At 153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Llano to near Crabapple. Movement was east
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsland, Llano, Buchanan Dam, Gainesville, Buchanan Lake Village,
Lone Grove, Blowout, Enchanted Rock State Natural Area, Bluffton,
Willow City, Prairie Mountain, Stolz, Eckert, Crabapple, Oxford, Inks
Lake State Park and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 9830 3035 9851 3031 9903 3074 9879
TIME...MOT...LOC 0653Z 251DEG 19KT 3072 9868 3041 9882
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GALESpecial Weather Statement National Weather Service Austin/San Antonio TX 214 AM CDT Sat Jun 10 2023 TXZ172-173-100800- Williamson TX-Burnet TX- 214 AM CDT Sat Jun 10 2023 ...A strong thunderstorm will impact portions of northwestern Williamson and central Burnet Counties through 300 AM CDT... At 214 AM CDT, Doppler radar was tracking a strong thunderstorm over Burnet, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Burnet, Bertram, Liberty Hill, Inks Lake State Park, Mahomet, Joppa, Oatmeal, Briggs and Shady Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3067 9790 3070 9839 3082 9835 3090 9791 TIME...MOT...LOC 0714Z 262DEG 25KT 3075 9828 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH GALE
Special Weather Statement National Weather Service Austin/San Antonio TX 410 AM CDT Sat Jun 10 2023 TXZ191-192-101000- Hays TX-Travis TX- 410 AM CDT Sat Jun 10 2023 ...A strong thunderstorm will impact portions of northern Hays and southwestern Travis Counties through 500 AM CDT... At 410 AM CDT, Doppler radar was tracking a strong thunderstorm near Dripping Springs, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Austin, Dripping Springs, Tanglewood Forest, Austin Bergstrom Int Airport, Lakeway, Bee Cave, West Lake Hills, Rollingwood, Mustang Ridge, Bear Creek, Onion Creek, Barton Creek, Shady Hollow, Manchaca, Sunset Valley, San Leanna, Hays, Creedmoor, Pilot Knob and Camp Mabry. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3018 9820 3032 9817 3034 9766 3009 9768 TIME...MOT...LOC 0910Z 272DEG 26KT 3024 9803 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH GALE
The Austin/San Antonio radar (KEWX), 61 km away, was scanning. The volume nearest the first event began at 09:19 UTC.
3 hail. Local standard time, as filed.
A thunderstorm produced golf ball size hail north of Dripping Springs.
A thunderstorm produced quarter size hail east of Dripping Springs.
A thunderstorm produced quarter size hail north of Dripping Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105568, 1105569, 1105570.